is this normal

just got an afib ablation last Tuesday (April 6) and a 2 lead pacemaker Wednesday.Days are definitely better in terms of mental acuity and physical capacity (aside from surgery trauma).  Had a couple of pretty good nights and then last night (Saturday) was the worst episode of bizarre symptoms I've had since my discomfort hit the "I'm in trouble" level last August. Felt like an energy storm inside my body, with tingling feet, pounding, massive ringing in the ears, fear, having to pee every little while. Did all my calming qi gong breathing and so forth and finally got to sleep for a few hours. Doing ok now... barefoot in the garden for an hour, feel present and just post op pain at pacemaker site right now. but not looking forward to another night  of hell. 

Is it the pills? Is it ordinary recovery? Any information will be greatly appreciated


5 Comments

Alas it can be !

by Gemita - 2021-04-11 16:32:57

Shiningwater,

The peeing bit gave it away. I get this with atrial arrhythmias like Afib and Aflutter.  Excessive peeing (polyuria) is due to the hypersecretion of natriuretic hormone. Apparently, when in A-Fib, the “atrial natriuretic peptide hormone” in the atria kicks in and acts as a diuretic to lower the blood pressure and regulate the calcium and salt in the body.  Polyuria is known to occur with afib, flutter, ventricular tachycardias when the HR goes above 120 bpm  

After an ablation an arrhythmia can worsen before it gets better.  It can take 3-6 months to settle.  I do not believe the problem is pacemaker related, but arrhythmia related.  Clearly you need to let your doctors know what is happening and if you have a home monitor, I would suggest you do a download to your clinic and speak to your doctors tomorrow.

Tonight keep well hydrated and calm.  What meds are you taking ?

thank you Gemita!

by shiningwater - 2021-04-11 18:04:54

Thank you so much... That makes sense. Left to myself I tend to instantly believe the worst. As to meds... I'm taking a blood thinner, 20 mg Xarelto every day with dinner (at a terrifying $17.40 per pill) plus 5mg of Amlodipine. I had oner a month's time cut the Amlodipine down to about 2mg per day and was successfully controlling BP with breath, qi gong, etc. But BP went up in the hospital and they gave me more so I thought I'd go back to the higher dose until all this ablation/PM stuff settled down and then go back to reducing it. I also take 1/2 a super Tylenol  every several hours for pain... new to me... I've taken more Tylenol in the  last four days than in the rest of my life. 

I get my first PM tuneup in 8 days and the monitor is being mailed to me. 

Thanks again Gemita

Increase in dose Amlodipine and Tylenol

by Gemita - 2021-04-12 05:06:48

If I am correct in my understanding you have increased your Amlodipine (back to 5 mg) which they gave you during periods of high blood pressure during your recent hospitalisation when they would have been clearly monitoring you.  

Did they ask you to continue on 5 mg on discharge from hospital or did you immediately reduce to 2 mg and then back to 5 mg.  I would not recommend changing dosage of meds without professional guidance.  You could be asking for trouble.

I sometimes take a low dose additional beta blocker (as a pill in the pocket - as they call it) during very high heart rates with my AF but my doctors have told me this is safe to do.  

I presume you were not discharged from hospital without instructions of what to expect following an ablation, particularly about what to expect during the healing period and what meds and dosage you need to be on.

As long as you take the recommended dosage of Tylenol you should be safe but do report your pain if it continues since even over the counter meds can be toxic for some of us.  

Yes the newer anticoagulants like Xarelto are exceptionally expensive for you in the States.  I live in the U.K. and we get these free of charge under our National Health Service.

Xarelto

by Julros - 2021-04-12 11:16:57

You should contact the manufacturers of Xarelto as soon as possible.

 https://www.xarelto-us.com/xarelto-cost#commercial-insurance

You may qualify for a lowered cost, $10 a month. My Eliquis is also some ungodly price, but with with a card that my cardiologist provided, it is $10 a month. 

One more example of stupid American health care funding. 

Literally heartfelt gratitude

by shiningwater - 2021-04-12 13:29:11

thank you Gamita and Julros. I am loving this Pacemaker Club. Practical information from people who live with these challenges and opportunities. It helps just knowing y'all are out there. 

Gamita's advice worked. Had a good night. Looking forward to more of the same!

You know you're wired when...

You play MP3 files on your pacer.

Member Quotes

Think positive and go out and take on the world.